Clinical question: Do thrombin and factor Xa inhibitors increase the risk of gastrointestinal (GI) bleeding when compared to vitamin K antagonists and heparins?
Background: New oral anticoagulants (thrombin and factor Xa inhibitors) are available and being used with increased frequency due to equal efficacy and ease of administration. Some studies indicate a higher risk of GI bleeding with these agents. Further evaluation is needed, because no reversal therapy is available.
Study design: Systematic review and meta-analysis.
Setting: Data from MEDLINE, Embase, and the Cochrane Library.
Synopsis: More than 150,000 patients from 43 randomized controlled trials were evaluated for risk of GI bleed when treated with new anticoagulants versus traditional therapy. Patients were treated for one of the following: embolism prevention from atrial fibrillation, venous thromboembolism (VTE) prophylaxis post orthopedic surgery, VTE prophylaxis of medical patients, acute VTE, and acute coronary syndrome (ACS). Use of aspirin or NSAIDs was discouraged but not documented. The odds ratio for GI bleeding with use of the new anticoagulants was 1.45, with a number needed to harm of 500. Evaluation of subgroups revealed increased GI bleed risk in patients treated for ACS and acute thrombosis versus prophylaxis. Postsurgical patients had the lowest risk. This study was limited by the heterogeneity and differing primary outcomes (mostly efficacy rather than safety) of the included trials. Studies excluded high-risk patients, which the authors estimate to be 25%–40% of actual patients. More studies need to be done that include high-risk patients and focus on GI bleed as a primary outcome.
Bottom line: The new anticoagulants tend to have a higher incidence of GI bleed than traditional therapy, but this varies based on indication of therapy and needs further evaluation to clarify risk.
Citation: Holster IL, Valkhoff VE, Kuipers EJ, Tjwa ET. New oral anticoagulants increase risk for gastrointestinal bleeding: A systematic review and meta-analysis. Gastroenterology. 2013;145(1):105–112.